Indiana, 2011Heavy Rain in Indiana, February 24, 2011
February 24, 2011 · NWS PAH · 3 events in 3 counties and zones
In the lower levels, a low intensified as it tracked from Oklahoma into southern Missouri during the day, then across the Lower Ohio Valley in the evening. To the east of the low, a warm front advanced northward to the Lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the lower levels, a low intensified as it tracked from Oklahoma into southern Missouri during the day, then across the Lower Ohio Valley in the evening. To the east of the low, a warm front advanced northward to the Lower Ohio Valley. Widespread heavy rain occurred in association with the warm front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 12:00 PM CST, 2 hours earlier.
Area forecast discussion, Feb 24, 12:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1200 PM CST THU FEB 24 2011
.UPDATE...
UPDATED AVIATION SECTION...
&&
.DISCUSSION...
FRONTOGENETIC FORCING SEEN ON THE QG FIELDS IN THE 850-700 MB
LAYER SHOWS THE WARM FRONTAL BOUNDARY JUST TO OUR SOUTH...IN
VICINITY WHERE AN 850MB EQUIVALENT POT TEMP RIDGE EXISTS. THIS BOUNDARY
SETS UP INTO OUR SRN FA COUNTIES DURING THE DAY...PARTICULARLY FOR
SWKY. THIS SHOULD SERVE TO FOCUS HEAVY RAINS ALONG THE
BOUNDARY...AS TIME/HEIGHT CROSS SECTIONS REVEAL LARGE SCALE
ASCENT/STRONG POSITIVE OMEGA FIELD STRETCHING THROUGH THE COLUMN.
CURRENT/INHERITED FLOOD WATCH AREAL COVERAGE THEREFORE LOOKS
GOOD...PENDING COLLAB OF COURSE.
MODELS PAINT ABOUT TWICE AS MUCH QPF THRU EARLY TODAY AS THEY DID
YESTERDAY...IN ADDITION TO ENHANCED RAINFALL EXPECTATIONS AGAIN
THIS AFTERNOON/EVENING AS THE LOW PRESSURE SYSTEM RACES ACROSS THE
AREA. STORM TOTAL QPFS NOW EXCEED 3" IN THE WATCH AREA...WITH SOME
4-5" AMOUNTS POSSIBLE IN PTNS WKY.
IN ADDITION...POWERFUL WIND FIELDS ENHANCING POST 18Z ELEVATE THE
SVR THREAT...AND PENDING THE ACTUAL TRACK OF THE SURFACE LOW...MDT
RISK ZONE NOW TOUCHES SRN MOST COUNTIES. GFS IS LIFTING THE LOW A
LITTLE FURTHER NORTH ON ITS 00Z RUN...TO NEAR SDF BY 06Z...WITH
THE NAM JUST SOUTH OF THERE. THE BEST SVR THREAT WILL BE ALONG THE
ATTENDANT COLD FRONT AND EXTENDING SOUTH...WHICH MEANS SOME WKY
COUNTIES COULD FALL IN THIS SVR THREAT ZONE PER THE NEWEST SWODY1.
FAST EJECTION OF SYSTEM ACROSS WKY ON STRONG WINDS MEANS DAMAGING
WINDS POSSIBLE...WITH LARGE HAIL AND EVEN ISOLATED TORNADOES NEAR
THE TRIPLE POINT POSSIBLE.
SYSTEM SHOULD BE ALL BUT OVER BY 06Z ON ITS FAST DEPARTURE...ALTHOUGH
WE LINGER A SMALL POP NORTH AND EAST THRU 12Z. WE ALSO EXPAND THE
THUNDER CHANCE TO COVER THE NORTH THURSDAY AFTERNOON/EVENING AS
THE LOW LIFTS OUT...MAINLY B/C THE ISENTROPIC UPGLIDE/WAA ASCENT
FIELD IS SO STRONG. ELEVATED INSTABILITY PARAMETERS DO SUPPORT AN
FA-WIDE MENTION OF THUNDER UNTIL THE LOW SWEEPS THE COLD FRONT'S
PASSAGE ACROSS THE AREA.
&&
.AVIATION...
THICKER CLOUDCOVER AND GENERALLY LOWER CIGS IN THE IFR RANGE ARE
PROGRESSING FROM ARKANSAS NORTHEASTWARD ACROSS MISSOURI ATTM AND
WILL REACH THE TAF SITES FROM WEST TO EAST OVER THE NEXT SEVERAL
HOURS. WARM FRONT WILL NUDGE NORTH OF PORTIONS OF THE BOOT HEEL OF
MISSOURI AND WESTERN KENTUCKY THIS EVENING. AS THIS OCCURS...WINDS
WILL TRY TO SHIFT TO THE SOUTHEAST AND CIGS MAY TEMPORARILY RISE
BACK INTO MVFR OR LOW VFR RANGE WITH SOME BREAKS POSSIBLE. THIS
WOULD ALLOW FOR MORE IN THE WAY OF +TSRA. FURTHER NORTH LOWER
STRATUS CIGS WILL PREVAIL. WINDS WILL SHIFT TO THE NORTHWEST
FOLLOWING FROPA BETWEEN 03-08Z TONIGHT 15-25KTS. VSBYS SHOULD
IMPROVE AT THAT POINT BUT CIGS MAY CONTINUE IN THE MVFR RANGE UNTIL
MORNING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM 6 AM CST THIS MORNING THROUGH THIS
EVENING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
TRIGG-UNION KY-WEBSTER.
MO...FLASH FLOOD WATCH FROM 6 AM CST THIS MORNING THROUGH THIS
EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH FROM 6 AM CST THIS MORNING THROUGH THIS
EVENING FOR ALEXANDER-HARDIN-JOHNSON-MASSAC-POPE-PULASKI-
UNION IL.
IN...NONE.
&&Hazardous weather outlook, Feb 24, 3:29 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
329 AM CST THU FEB 24 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
329 AM CST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
RAIN AND THUNDERSTORMS ARE FORECAST TODAY INTO TONIGHT. THE
PRIMARY THREAT WILL BE HEAVY RAINFALL. 2 TO 4 INCH RAINFALL
AMOUNTS WILL BE COMMON...AND LOCALLY HIGHER AMOUNTS COULD OCCUR.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH THE EVENING...MAINLY
SOUTH OF A LINE FROM PERRYVILLE MISSOURI...TO SHAWNEETOWN
ILLINOIS...TO ROCKPORT INDIANA. THE WATCH INCLUDES ALL OF WESTERN
KENTUCKY AS WELL AS FAR SOUTHERN ILLINOIS AND MUCH OF SOUTHEAST
MISSOURI. REFER TO THE WATCH FOR MORE DETAILS. FLOOD WARNINGS AND
ADVISORIES ARE IN EFFECT AS WELL...REFER TO THESE PRODUCTS FOR
MORE COMPLETE DETAILS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FLOOD
WATCH AREA...AND A MODERATE RISK OF SEVERE THUNDERSTORMS DOES
TOUCH INTO EXTREME SOUTHWEST KENTUCKY AND THE BOOTHEEL OF SOUTHEAST
MISSOURI. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES
COULD OCCUR WITH THE BEST TIME PERIOD FOR THEIR THREAT BEING LATE
THIS AFTERNOON AND EARLY THIS EVENING...WHEN THE STORM SYSTEM
MAKES ITS PASSAGE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS ANOTHER CHANCE OF IMPACT WEATHER SUNDAY NIGHT INTO
MONDAY. A VIGOROUS UPPER LEVEL SYSTEM COULD RESULT IN STRONG OR
SEVERE STORMS AND ANOTHER BOUT OF HEAVY RAIN AS WELL DURING THIS
TIME FRAME. THE SOIL OVER MUCH OF THE REGION WILL LIKELY BE QUITE
SATURATED BY THE TIME THIS SECOND SYSTEM MOVES IN...SO ANY HEAVY
RAINFALL COULD EXACERBATE ANY ONGOING OR LINGERING FLOODING
ISSUES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION TODAY IS ANTICIPATED.
Heavy Rain, Vanderburgh
- When
- February 24, 2:00 PM CST to 9:30 PM CST
- Where
- Vanderburgh County, Evansville
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -87.550
Storm total rainfall from 2.5 to 3 inches was reported in the Evansville metropolitan area. Hourly rainfall rates were near one-half inch for a couple hours. Several roads were reportedly becoming impassable.
Heavy Rain, Warrick
- When
- February 24, 3:00 PM CST to 9:00 PM CST
- Where
- Warrick County, 0.48 mi W of Paradise to Newburgh
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -87.389
A street was underwater near Newburgh. Ditches along Highway 261 were overflowing onto the roadway. A spotter reported storm-total rainfall of 2.47 inches, of which 2.25 inches fell in several hours.
Heavy Rain, Spencer
- When
- February 24, 3:00 PM CST to 9:00 PM CST
- Where
- Spencer County, Rockport
- Reported by
- Trained Spotter
- Coordinates
- 37.880, -87.050
Standing water was over many streets. A spotter reported storm-total rainfall of 3.13 inches.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278898, 278899, 278900.